Alert archive / West Virginia / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Charleston, WV

January 13, 2016

NWS Charleston, WV issued this wind chill advisory at Jan 13, 2016, 1:20 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2016, 1:20 AM EST (06:20 UTC)
Expired
Jan 13, 2016, 10:00 AM EST
In force
9 hr
Issued by
NWS Charleston, WV

The text

As transmitted.

086 
WWUS41 KRLX 130620
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
120 AM EST WED JAN 13 2016

...DANGEROUS WIND CHILLS THROUGH THIS MORNING...

WVZ046-047-131430-
/O.CAN.KRLX.WW.Y.0001.000000T0000Z-160113T1400Z/
/O.NEW.KRLX.WC.Y.0001.160113T0620Z-160113T1500Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
120 AM EST WED JAN 13 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.
THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

* HAZARD TYPES...LOW WIND CHILL VALUES.

* TIMING...THROUGH 10 AM THIS MORNING.

* WIND CHILL...AS LOW AS 20 BELOW ZERO ACROSS ELEVATIONS GREATER
  THAN 3000 FEET. AS LOW AS 10 BELOW ZERO ACROSS LOWER
  ELEVATIONS.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 35 MPH...DIMINISHING
  SOME BY MORNING.

* TEMPERATURES...MINUS 5 TO 7 ABOVE ZERO BY DAYBREAK.

* IMPACTS...LOW WIND CHILL VALUES CAN LEAD TO FROST BITE AND
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WVZ038-130730-
/O.CAN.KRLX.WW.Y.0001.000000T0000Z-160113T1400Z/
WEBSTER-
INCLUDING THE CITY OF...WEBSTER SPRINGS
120 AM EST WED JAN 13 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
WINTER WEATHER ADVISORY.

ACCUMULATING SNOW SHOWERS HAVE ENDED. A FEW FLURRIES ARE STILL
POSSIBLE BEFORE ENDING TOWARD DAYBREAK.

$$
1 follow-up statement
145 
WWUS41 KRLX 131052
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
552 AM EST WED JAN 13 2016

...DANGEROUS WIND CHILLS THIS MORNING...

WVZ046-047-131500-
/O.CON.KRLX.WC.Y.0001.000000T0000Z-160113T1500Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
552 AM EST WED JAN 13 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* HAZARD TYPES...LOW WIND CHILL VALUES.

* TIMING...THROUGH 10 AM THIS MORNING.

* WIND CHILL...AS LOW AS 20 BELOW ZERO ACROSS ELEVATIONS GREATER
  THAN 3000 FEET. 5 TO 10 BELOW ZERO ACROSS LOWER ELEVATIONS.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH...PRIMARILY
  IN THE HIGHER ELEVATIONS.

* TEMPERATURES...MINUS 5 TO 7 ABOVE ZERO BY DAYBREAK.

* IMPACTS...LOW WIND CHILL VALUES CAN LEAD TO FROST BITE AND 
  HYPOTHERMIA IF PROPER PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 10:40 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 12, 10:40 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EST TUE JAN 12 2016

.SYNOPSIS...
COLD AIR SPILLING IN OVERNIGHT. A WEAK SYSTEM PASSES BY TO OUR
NORTH WEDNESDAY NIGHT. MILDER THURSDAY. A LOW PRESSURE SYSTEM
CROSSES FRIDAY NIGHT AND SATURDAY. NEXT COLD SHOT ARRIVES SUNDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1045 PM UPDATE...
VERY DRY ARCTIC AIR HAS ERADICATED CLOUD LET ALONE SNOW SHOWERS
FOR NEARLY ALL BUT RANDOLPH...POCAHONTAS AND WEBSTER COUNTIES...SO
DROPPED ALL BUT THOSE FROM THE WINTER WEATHER ADVISORY. DID KEEP
BULLET MENTION OF WIND CHILLS OF TEN TO TWENTY BELOW ZERO IN THOSE
THREE WSW COUNTIES.

OTHERWISE LOWERED TEMPERATURES...DEW POINTS AND SKY COVER IN
RESPONSE TO THE EFFECTS OF THE VERY DRY ARCTIC AIR TAKING OVER
OVERNIGHT.

715 PM UPDATE...
ARCTIC FRONT IS THROUGH THE AREA. THE SNOW SHOWERS HAVE DIMINISHED
ACROSS MUCH OF THE LOWLANDS SO HAVE CANCELLED THE WINTER WEATHER
ADVISORY THERE. THE WINTER WEATHER ADVISORY CONTINUES IN AND NEAR
THE NRN AND CENTRAL MOUNTAINS OF WV...WHERE SNOW BANDS AND
UPSLOPE SNOW SHOWERS PERSIST. ALSO INCLUDED MENTION OF WIND CHILLS
AS LOW AS TEN BELOW ZERO FOR THE NRN MOUNTAINS OF WV.

PREV DISCN...
ARCTIC FRONT IS  AT THE OHIO RIVER AS OF 230 PM...AND HAS A LINE
OF INTENSE SNOW SQUALLS WITH IT. THESE CONDITIONS ARE SHORT LIVED
FOR THE MOST PART AS THE CELLS ARE MOVING VERY QUICKLY TO THE
EAST...BUT CONTAIN BRIEF WHITE OUT CONDITIONS.

COLDER AIR TO SPILL IN QUICKLY BEHIND THE FRONT...AND EXPECT
TEMPERATURES TO HIT THE TEENS IN THE SOUTHEAST OHIO COUNTIES BY
00Z WEDNESDAY. MEANWHILE...SNOW SHOWERS TO LINGER IN THE NORTHEAST
MOUNTAINS AS THE CRYSTAL GROWTH REGION REMAINS SATURATED THROUGH
AROUND 08Z TONIGHT. CLEARING WILL COMMENCE OVER THE WESTERN
PORTION OF THE CWA LATE TOWARDS DAWN...SO SINGLE DIGITS OVER
NORTHEASTERN KENTUCKY AND SOUTHEAST OHIO ARE POSSIBLE.

LARGELY QUIET ON WEDNESDAY UNTIL A WARM FRONT SLIDES INTO THE
PERRY/MORGAN AREA OF SOUTHEAST OHIO. ADDED SOME SLIGHT CHANCE POPS
THERE AT 00Z...AND INCREASED THE CLOUD COVER ACCORDINGLY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WARM AIR ADVECTION CONTINUES OVERNIGHT WEDNESDAY NIGHT WITH 850
TEMPS WARMING 4 TO 6 DEGS C 00Z TO 12Z THURSDAY.  THE THICKENING
MOISTURE STARTING AT 5 TO 10 THSD FT LOWERING TO 2 TO 5 THSD FT
AGL...MAY CAUSE SOME LIGHT SNOW OR SNOW SHOWERS TO STREAK ESE
ACROSS OUR NORTHERN COUNTIES OVERNIGHT. CURRENTLY...STILL LEFT POPS
IN CHANCE CATEGORY MOSTLY FROM ATHENS OH TO GLENVILLE TO SNOWSHOE ON
NORTH...FIGURING THE HIGHER POPS OVERNIGHT WEDNESDAY NIGHT WOULD BE
FURTHER TO OUR NORTH.

ANOTHER NONDIURNAL TEMP TRACE AS WE CONTINUE TO SEESAW
BETWEEN COLD AND MILDER.  HAD HOURLY TEMP FALL A BIT 00Z TO 06Z
THURSDAY...THEN RISE 06Z TO 12Z THURSDAY.

STILL HAVE TEMPERATURES MODERATING INTO THE 40S FOR MOST AREAS
FOR THURSDAY AFTERNOON.

TO GO ALONG WITH THE 12Z MODELS...DID SHOW INCREASING
MOISTURE/CLOUDS AND POPS FASTER ON FRIDAY FROM THE SOUTH...WITH
SOME DOWNSLOPING EFFECTS WEST OF THE MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ON FRIDAY NIGHT...THE AREA REMAINS IN THE WARM SECTOR OF AN
APPROACHING LOW PRESSURE...EXPECTED TO CROSS THE GREAT LAKES INTO
EARLY SATURDAY. MEANWHILE...A COLD FRONT WILL SWEEP THE LOCAL AREA
ON SATURDAY. SOUTHWEST FLOW WILL MAINTAIN A WARM WEDGE ACROSS
CENTRAL WV SATURDAY. THEREFORE...PCPN IS EXPECTED TO START AS RAIN
SHOWERS GRADUALLY TRANSITIONING INTO MIXED PCPN AND THEN SNOW BY
EARLY SUNDAY. ON SUNDAY...NORTHWEST FLOW WILL PREVAIL BRINGING
MUCH COLDER AIR TO THE BEGINNING ON THE NEW WEEK. LIGHT SNOW
UPSLOPE SHOWERS WILL BE POSSIBLE MONDAY THROUGH EARLY TUESDAY OVER
NORTHEAST MOUNTAINS.

TEMPERATURES AT H850 WILL DROP TO AROUND MINUS 17C BY MONDAY NIGHT.
ANY PCPN SHOULD FALL AS FROZEN WITH LIMITED MOISTURE.

WEAK HIGH PRESSURE BUILDS FROM THE WEST DURING THE BEGINNING OF
THE WEEK.

USED THE SUPER BLEND AND THE NATIONAL BLEND OF MODELS FOR
MAXT...MINT...AND DEWPOINTS THROUGH THE PERIOD. THE NATIONAL
BLEND OF MODELS IS IN THE WARMER SIDE OF GUIDANCE SATURDAY NIGHT
AND SUNDAY. ADJUSTED DOWN PER COLD AIR ADVECTION EXPECTED.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
CONDITIONS HAVE IMPROVED TO VFR ACROSS THE LOWLANDS WITH
SCATTERED STRATOCU 1-3 KFT THROUGH WED MORNING...EXCEPT CKB WHERE
MVFR CIGS MAY RETURN OVERNIGHT AND PERSIST INTO WED MORNING.
MOUNTAINS WILL HAVE MVFR CIGS MUCH OF THE NT INTO WED MORNING...WITH
MVFR VSBY IN SNOW SHOWERS STILL POSSIBLE OVERNIGHT.

THE SCATTERED STRATOCU BELOW 3 KFT WILL DISSIPATE WED
AFTERNOON...BUT A HIGHER STRATOCU DECK /4-6 KFT/ WILL ARRIVE AS A
WARM FRONT APPROACHES FROM THE W.

W TO NW SFC WINDS WITH GUSTS TO 25 TO 35 KTS EARLY ON WILL
GRADUALLY DIMINISH OVERNIGHT...AND THEN BECOME W TO SW 5 TO 10
KTS ON WED. FLOW ALOFT WILL REMAIN MODERATE TO STRONG W TO NW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE...MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF MVFR CIGS WILL VARY...AS WILL IFR
CONDITIONS IN SNOW SHOWERS IN THE MOUNTAINS OVERNIGHT. THE GUSTY
WINDS WILL ALSO TEND TO FLUCTUATE OVERNIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  WED 01/13/16
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 06Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR WVZ038-
     046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/TRM/26/JW
NEAR TERM...TRM/26
SHORT TERM...KTB
LONG TERM...ARJ
AVIATION...TRM
Hazardous weather outlook, Jan 12, 10:36 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 PM EST TUE JAN 12 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-140345-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-UPSHUR-BARBOUR-
1036 PM EST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-140345-
WEBSTER-POCAHONTAS-RANDOLPH-
1036 PM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Local storm report, Jan 12, 8:19 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             BRISTOL                 39.70N  81.73W
01/12/2016  E3.0 INCH        MORGAN             OH   PUBLIC

            EVENT TOTAL.

&&

EVENT NUMBER RLX1600016

MAC

Nearby

Wind Chill Advisories in West Virginia, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.